California, 2007High Wind in California, February 27, 2007
February 27, 2007 · NWS SGX · 2 events in 2 counties and zones
Downslope winds and mountain wave activity resulted in a widespread strong wind event (isolated high wind) on the desert slopes of the mountains and eastward. A high wind gust caused property damage to three homes in a Palm Springs neighborhood.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Downslope winds and mountain wave activity resulted in a widespread strong wind event (isolated high wind) on the desert slopes of the mountains and eastward. A high wind gust caused property damage to three homes in a Palm Springs neighborhood. One homeowner had his roof ripped off while others reported broken fences, damaged solar panels, and downed trees. Poor visibility due to blowing dust caused several road closures in the Coachella Valley. Thermal airport ASOS measured a 52 mph wind gust and a privately owned weather station at a golf course in La Quinta measured a 57 mph wind gust. It should be noted that the storm data preparer does not know the construction quality of the home that lost its roof.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 27, 3:00 AM PST, 3 hours 50 minutes earlier.
Area forecast discussion, Feb 27, 3:00 AM PST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
300 AM PST TUE FEB 27 2007
.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE THROUGH TODAY WITH ANOTHER SYSTEM
TONIGHT THROUGH WEDNESDAY. SOME SHOWERS WERE ALREADY OVER THE AREA
FROM THE DEEP MARINE LAYER. WINDS WILL INCREASE TODAY AND BECOME
VERY STRONG OVER THE MOUNTAINS AND DESERTS THROUGH WEDNESDAY.
DAMAGING WINDS ARE POSSIBLE IN THESE AREAS. LOW VISIBILITIES DUE TO
BLOWING DUST AND SAND IN THE DESERTS WILL BE POSSIBLE THROUGH
WEDNESDAY. THE SYSTEM WILL MOVE EAST WEDNESDAY EVENING. HIGH
PRESSURE ALOFT WILL SLOWLY INCREASE...ALTHOUGH A WEAK TROUGH WILL
MOVE OVER FRIDAY MORNING. A HIGH PRESSURE RIDGE WILL BEGIN TO MOVE
OVER LATE FRIDAY AND INCREASE SATURDAY WITH LITTLE CHANGE SUNDAY. A
WEAK OFFSHORE FLOW WILL MAKE IT QUITE WARM DURING THE WEEKEND. HIGH
PRESSURE ALOFT WILL WEAKEN MONDAY AS A WEAK TROUGH MOVES THROUGH.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
MARINE LAYER ABOUT 6-7K FT DEEP AND GIVING OFF A FEW SHOWERS. WEAK
COLD FRONT MOVING INTO LA COUNTY AT 2 AM. SOME SHOWERS AHEAD OF THE
FRONT WERE CLOSE TO ORANGE AND SOUTHWEST SAN BERNARDINO COUNTY EARLY
THIS MORNING. SHOWERS SHOULD BEGIN ABOUT 3 AM WITH THE FRONT MOVING
IN ABOUT 6 AM. MORE RAIN AND SHOWERS WILL MOVE IN TONIGHT THROUGH
WEDNESDAY. PRECIPITATION AMOUNTS SHOULD BE AROUND A QUARTER INCH IN
THE COASTAL AREAS WITH NEAR ONE HALF INCH IN THE FOOTHILLS TO AROUND
AN INCH IN THE MOUNTAINS WITH A FEW HUNDREDTHS IN THE DESERTS
THROUGH WEDNESDAY. WINDS WILL BECOME VERY STRONG IN THE MOUNTAINS
AND DESERTS TODAY AS A STRONG JET STREAM DEVELOPS OVER SOUTHERN
CALIFORNIA. THE STRONG WINDS WILL CONTINUE THROUGH WEDNESDAY. IT
WILL ALSO BE BREEZY ELSEWHERE. HIGH PRESSURE ALOFT GRADUALLY
INCREASES LATE WEDNESDAY THROUGH THURSDAY. A WEAK TROUGH WILL MOVE
THROUGH FRIDAY MORNING...THEN A RIDGE OF HIGH PRESSURE WILL MOVE
OVER THE STATE SATURDAY WITH LITTLE CHANGE SUNDAY. OFFSHORE FLOW
BEGINS TO DEVELOP FRIDAY AND INCREASES SATURDAY FOR SOME BREEZY
NORTHEAST WINDS OVER THE MOUNTAINS AND IN THE INLAND VALLEYS TO
ORANGE COUNTY THROUGH SUNDAY. HIGH PRESSURE WEAKENS MONDAY AS A WEAK
TROUGH SLIDES THROUGH AND AN ONSHORE FLOW DEVELOPS.
&&
.AVIATION...
271030Z...THE 7000 FOOT DEEP MARINE LAYER PERSISTS WITH MOST BASES
AS HIGH AS 5000 FEET MSL. A COLD FRONT WILL MOVE ACROSS THE AREA
THIS MORNING FROM THE NORTHWEST...BRINGING WITH IT SCATTERED SHOWERS
AND STRONG WINDS. MULTIPLE LAYERS OF STRATOCU ARE EXPECTED WITH
BASES BTWN 2500-3000 FT LOCALLY AT OR BELOW 2000 FEET MSL IN
SHOWERS. THERE MAY BE SOME BRIEF CLEARING THIS AFTERNOON BEHIND THE
FRONT...EXCEPT INLAND VALLEYS AND MOUNTAINS WHERE CLOUDS AND SHOWERS
WILL LINGER. STRONG WESTERLY WINDS ALOFT WILL CAUSE CAUSE MOUNTAIN
WAVE/ROTOR ACTIVITY WITH STRONG UDDFS OVER THE MOUNTAINS AND IN THE
DESERTS THROUGH WEDNESDAY NIGHT. SURFACING WAVE ACTIVITY COULD
GENERATE LOCAL WIND GUSTS IN EXCESS OF 60 MPH WITH AREAS OF BLOWING
DUST. A SECOND FRONT WILL BRING AN ANOTHER ROUND OF SHOWERS ON
WEDNESDAY.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH WIND WARNING UNTIL 10 PM PST WEDNESDAY FOR THE MOUNTAINS
AND DESERTS.
PZ...NONE.
&&
PUBLIC/FIRE WEATHER...WHITLOW
AVIATION/MARINE.......MACKECHNIE
NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Feb 27, 6:45 AM PST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
645 AM PST TUE FEB 27 2007
CAZ042-043-048-050-055>058-060>062-PZZ750-775-280000-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
645 AM PST TUE FEB 27 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
CALIFORNIA
.DAY ONE...TODAY AND TONIGHT
VERY STRONG GUSTY SOUTHWEST WINDS IN THE MOUNTAINS AND DESERTS AND
LOCALLY BREEZY ELSEWHERE. SEE LAXNPWSGX.
CHANCE OF RAIN...MOUNTAIN SNOW AND DENSE FOG IN THE MOUNTAINS TODAY
CREATING HAZARDOUS TRAVEL CONDITIONS MAINLY IN THE HIGHER TERRAIN.
LOW VISIBILITIES DUE TO BLOWING DUST AND SAND IN THE DESERTS.
SNOW AND BLOWING SNOW ADVISORY IN THE HIGHER MOUNTAINS ABOVE
4500 FEET. SEE LAXWSWSGX FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
VERY STRONG GUSTY WEST WINDS IN THE MOUNTAINS AND DESERTS AND
LOCALLY BREEZY ELSEWHERE WEDNESDAY. SEE LAXNPWSGX.
CHANCE OF RAIN...MOUNTAIN SNOW AND DENSE FOG IN THE MOUNTAINS
WEDNESDAY CREATING HAZARDOUS TRAVEL CONDITIONS MAINLY IN THE HIGHER
TERRAIN. LOW VISIBILITIES DUE TO BLOWING DUST AND SAND IN THE
DESERTS WEDNESDAY. CONDITIONS IMPROVING WEDNESDAY AFTERNOON.
SNOW AND BLOWING SNOW ADVISORY IN THE HIGHER MOUNTAINS ABOVE
4500 FEET UNTIL 10 PM WEDNESDAY. SEE LAXWSWSGX FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.
WHITLOW/DVA
In the hours before
Special weather statement, Feb 27, 5:30 AM PST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
530 AM PST TUE FEB 27 2007
CAZ042-043-048-050-055>058-060>062-272230-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
530 AM PST TUE FEB 27 2007
...A COLD LOW PRESSURE TROUGH WILL BRING RAIN AND MOUNTAIN SNOW TO
SOUTHERN CALIFORNIA THROUGH WEDNESDAY NIGHT...WITH AREAS OF VERY
STRONG GUSTY WINDS IN THE MOUNTAINS AND DESERTS...
A LARGE TROUGH WAS DEEPENING INTO SOUTHERN SOUTHERN THIS MORNING. IT
WILL CONTINUE TO DEEPEN THROUGH WEDNESDAY MORNING. SHOWERS WILL BE
SPREADING ACROSS THE AREA TODAY WITH SNOW IN THE MOUNTAINS ABOUT
4000 FEET TODAY...LOWERING TO 3500 FEET BY WEDNESDAY MORNING. SNOW
ACCUMULATION IS EXPECTED TO BE UP TO 6 INCHES IN THE HIGHER
ELEVATIONS THROUGH WEDNESDAY WITH THE RAINFALL EXPECTED TO BE A HALF
INCH OR LESS WEST OF THE MOUNTAINS...WHILE AN INCH OR MORE COULD
ACCUMULATE IN THE MOUNTAINS MAINLY IN THE COASTAL SLOPES. A FEW
HUNDREDTHS OF AN INCH OR TRACE AMOUNTS ARE EXPECTED IN THE DESERTS.
THE COMBINATION OF WIND...SNOW...AND FOG WILL CAUSE VERY LOW
VISIBILITIES AT TIMES AND CREATE HAZARDOUS TRAVEL CONDITIONS. THE
PRECIPITATION IS EXPECTED TO DECREASE WEDNESDAY AFTERNOON.
WINDS ALOFT WILL BE INCREASING TODAY THROUGH WEDNESDAY. SOME AREAS
IN THE MOUNTAINS AND DESERTS COULD EXPERIENCE DAMAGING WINDS WITH
VERY HAZARDOUS CONDITIONS. SOME AREAS WILL EXPERIENCE SUSTAINED
WINDS TO 40 MPH AND GUSTS TO 70 MPH. LOW VISIBILITY FROM BLOWING
DUST AND SAND ALONG WITH THE STRONG GUSTY WINDS WILL MAKE TRAVEL
HAZARDOUS IN THE DESERT AREAS.
ANYONE PLANNING TRAVEL INTO OR THROUGH THE MOUNTAINS OR ACROSS THE
DESERTS THROUGH WEDNESDAY SHOULD KEEP AWARE OF THE LATEST WEATHER
DEVELOPMENTS AND MONITOR THE LATEST FORECASTS.
A HIGH WIND WARNING IS IN EFFECT FOR THE MOUNTAINS AND THE DESERTS
UNTIL 10 PM WEDNESDAY NIGHT.
WHITLOW
High Wind, San Bernardino County Mountains
- When
- February 27, 6:50 AM PST to 11:50 AM PST
- Where
- San Bernardino County Mountains forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Measured at Burns Canyon.
High Wind, Coachella Valley
- When
- February 27, 1:36 PM PST
- Where
- Coachella Valley forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Newspaper
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Virginia, February 27, 200721 events
- Winter Storm in Minnesota, February 27 to 28, 200720 events
- Winter Storm in North Dakota, February 27 to 28, 200718 events
- Winter Storm and Heavy Snow in Colorado, February 27 to 28, 200717 events
- Winter Storm and Winter Weather in Montana, February 27 to 28, 200713 events
- Heavy Snow in Utah, February 27, 20079 events
- Dense Fog in Kentucky, February 27, 20075 events
- Dense Fog in Maryland, February 27, 20074 events
- Dense Fog in West Virginia, February 27, 20074 events
- Winter Storm in Colorado, February 27 to 28, 20074 events
- Winter Storm and Winter Weather in Utah, February 27 to 28, 20073 events
- Dense Fog in Illinois, February 27, 20073 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18509, 18508.